The Annals of Statistics
- Ann. Statist.
- Volume 35, Number 1 (2007), 1-12.
Tree-structured regression and the differentiation of integrals
This paper provides answers to questions regarding the almost sure limiting behavior of rooted, binary tree-structured rules for regression. Examples show that questions raised by Gordon and Olshen in 1984 have negative answers. For these examples of regression functions and sequences of their associated binary tree-structured approximations, for all regression functions except those in a set of the first category, almost sure consistency fails dramatically on events of full probability. One consequence is that almost sure consistency of binary tree-structured rules such as CART requires conditions beyond requiring that (1) the regression function be in ℒ1, (2) partitions of a Euclidean feature space be into polytopes with sides parallel to coordinate axes, (3) the mesh of the partitions becomes arbitrarily fine almost surely and (4) the empirical learning sample content of each polytope be “large enough.” The material in this paper includes the solution to a problem raised by Dudley in discussions. The main results have a corollary regarding the lack of almost sure consistency of certain Bayes-risk consistent rules for classification.
Ann. Statist., Volume 35, Number 1 (2007), 1-12.
First available in Project Euclid: 6 June 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 26B05: Continuity and differentiation questions 28A15: Abstract differentiation theory, differentiation of set functions [See also 26A24] 62G08: Nonparametric regression 62C12: Empirical decision procedures; empirical Bayes procedures
Olshen, Richard A. Tree-structured regression and the differentiation of integrals. Ann. Statist. 35 (2007), no. 1, 1--12. doi:10.1214/009053606000001000. https://projecteuclid.org/euclid.aos/1181100178